Alert archive / North Dakota / Wind Advisories in 2020
Wind Advisory 12, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Apr 8, 2020, 2:00 AM MDT for 32 counties in North Dakota. It took effect at Apr 8, 2020, 11:00 AM MDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Apr 8, 2020, 2:00 AM MDT (08:00 UTC)
- In effect from
- Apr 8, 2020, 11:00 AM MDT
- Expired
- Apr 8, 2020, 7:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Bismarck, ND
All 32 counties
Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2594 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
806 WWUS73 KBIS 080800 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 300 AM CDT Wed Apr 8 2020 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-090100- /O.NEW.KBIS.WI.Y.0012.200408T1700Z-200409T0100Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 300 AM CDT Wed Apr 8 2020 /200 AM MDT Wed Apr 8 2020/ ...WIND ADVISORY IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 8 PM CDT /7 PM MDT/ THIS EVENING... * WHAT...Northwest winds around 30 mph with gusts up to 50 mph expected. * WHERE...All of western and central North Dakota including the James River Valley. * WHEN...From noon CDT /11 AM MDT/ today to 8 PM CDT /7 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
678 WWUS73 KBIS 081809 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 109 PM CDT Wed Apr 8 2020 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-090100- /O.CON.KBIS.WI.Y.0012.000000T0000Z-200409T0100Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 109 PM CDT Wed Apr 8 2020 /1209 PM MDT Wed Apr 8 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING... * WHAT...Northwest winds around 35 mph with gusts up to 55 mph expected. * WHERE...All of western and central North Dakota, including the James River Valley. * WHEN...Until 8 PM CDT /7 PM MDT/ this evening. * IMPACTS...Gusty winds will blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Hollan
872 WWUS73 KBIS 090102 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 802 PM CDT Wed Apr 8 2020 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-090215- /O.EXP.KBIS.WI.Y.0012.000000T0000Z-200409T0100Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 802 PM CDT Wed Apr 8 2020 /702 PM MDT Wed Apr 8 2020/ ...WIND ADVISORY HAS EXPIRED... The gusty northwest winds will slowly diminish through this evening. The wind advisory has been allowed to expire. $$ waa
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Apr 7, 10:51 PM MDT, 3 hours 9 minutes earlier.
Area forecast discussion, Apr 7, 10:51 PM MDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1151 PM CDT Tue Apr 7 2020 .UPDATE... Issued at 1144 PM CDT Tue Apr 7 2020 Scattered light showers linger across central North Dakota. Generally most not expected to reach the ground. CAM models support some more showers southwest later tonight. Current forecast looks good. A windy day is still a concern for Wednesday, Winds gusting to 45 mph west and central looks likely. Wind advisory may be needed over portions of the west and central. UPDATE Issued at 940 PM CDT Tue Apr 7 2020 CAM models splay some light rain and snow showers across southwest North Dakota tonight, and this correlates well with the right rear entrance region of the h300 jet moving across ND at this time. Precip amounts will be very light. Otherwise the main feature continues to be the increasing northwest winds for Wednesday afternoon along with cooler temperatures. A wind advisory may become necessary for Wednesday afternoon and Evening. UPDATE Issued at 620 PM CDT Tue Apr 7 2020 Scattered to numerous showers dot the radar early this evening, but most are not reaching the ground. An isolated thunderstorm popped up in Pierce county but left quickly. We expect the showers to end early this evening. We will keep low pops of 15 to 20 percent for a few hours then it should be dry. Current forecast looks good. && .SHORT TERM...(This evening through Wednesday) Issued at 200 PM CDT Tue Apr 7 2020 Forecast highlights in the short term period will be diurnally driven rain showers today, breezy winds west today, cold frontal passage tonight, and windy/cooler conditions for Wed along with another round of rain/snow showers. Currently, large upper level low pressure quasi-stationary across south central Canada. Embedded waves rotating around the low coupled with some weak instability and daytime heating have resulted in areas of light showers across the region. Westerly winds have increased across the west on the backside of a sfc trough scooting east across the Northern Plains, with wind gusts in the 30-40 mph range. Will maintain the 'near' critical fire weather wording as there should be a short window where conditions approach critical late this aft/early this eve. A more potent S/WV rotating around the upper low (now approaching western Alberta) will drive a strong cold front south across the region tonight. Breezy northwest winds will develop in the wake of the front, with some light precipitation along the FROPA as well. BUFKIT analysis indicates sub-advisory winds for tonight as we lack a uni-directional wind profile and the pressure rise bubble moves through fairly quickly. For Wednesday, the wind profile does become uni-directional along with steep low level lapse rates developing as we heat the sfc and with colder air aloft. Sustained winds to around 30Kts and gusts to around 40 Kts are looking like a safe bet. The steep lapse rates will also combine with embedded mid level waves to trigger another round of diurnally driven showers (rain or snow depending on sfc temperatures) during the day ending in the evening. Much colder tomorrow with highs only in the mid 30s to mid 40s. Opted to not issue wind headlines for Wed with this forecast package due to 1) gusty/though sub-advisory winds today and 2) a tad uncertainty on the aerial coverage of the headline. Evening or mid shift should be able to better pinpoint the coverage. .LONG TERM...(Wednesday night through Tuesday) Issued at 200 PM CDT Tue Apr 7 2020 The long term is highlighted by an extended period of colder than normal temperatures and periodic precipitation chances as we will remain in a quasi-active northwest flow pattern through this week and into early next week. Cooler air remains in place on Thursday as the upper low rotates off to the east. With pressure rises increasing as subsidence sets in behind the main low, skies should be mostly sunny. The warmest day of the long term period will be Friday as southerly flow east of sfc low pressure across the High Plains advects warmer air into the Dakotas, with models also indicating a S/WV ridge over the region. Another cold front then drops south on Saturday, with a strong north/northwest flow aloft maintaining this cold air regime through the weekend and into next week. Periodic chances for precipitation through the period as well, as embedded waves push south across our area. Nothing significant right now, but will continue to monitor. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1144 PM CDT Tue Apr 7 2020 Hazards to aviation will focus on strong surface winds Wednesday, beginning late morning and peaking in the late afternoon. VFR conditions are expected. Look for northwest winds increasing to 25 to 28kts and gusting 35 to 42 kts KXWA-KDIK-KBIS-KMOT after 15z. Winds not quite as strong at KJMS, 31026g35kt after 15z. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...WAA SHORT TERM...NH LONG TERM...NH AVIATION...WAA
Hazardous weather outlook, Apr 7, 10:52 PM MDT, 3 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1152 PM CDT Tue Apr 7 2020 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-090500- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1152 PM CDT Tue Apr 7 2020 /1052 PM MDT Tue Apr 7 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Windy conditions are expected across western and central North Dakota on Wednesday. Wind gusts will be near 45 MPH after sunrise Wednesday through early Wednesday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. waa
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 9:45 AM MDT | Areal Flood Warning | BIS | Dickey | 48 hr |
Nearby
Wind Advisories in North Dakota, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.